Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2018, 1:16 PM MDT for Bonneville County, Jefferson County, Madison County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 1:16 PM MDT (19:16 UTC)
- Expired
- May 31, 2018, 1:40 PM MDT
- In force
- 24 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bonneville County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 104 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WUUS55 KPIH 311916
SVRPIH
IDC019-051-065-312000-
/O.NEW.KPIH.SV.W.0029.180531T1916Z-180531T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
116 PM MDT THU MAY 31 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Southeastern Jefferson County in southeastern Idaho...
Northwestern Bonneville County in southeastern Idaho...
Central Madison County in southeastern Idaho...
* Until 200 PM MDT
* At 116 PM MDT, a severe thunderstorm was located over Archer or 7
miles east of Lorenzo, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rexburg, Lorenzo, Archer and Thornton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4362 11181 4371 11190 4388 11172 4386 11145
TIME...MOT...LOC 1916Z 234DEG 23KT 4372 11173
HAIL...1.25IN
WIND...60MPH
$$
KB1 follow-up statement
790
WWUS55 KPIH 311940
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
140 PM MDT THU MAY 31 2018
IDC019-051-065-311946-
/O.CAN.KPIH.SV.W.0029.000000T0000Z-180531T2000Z/
Jefferson ID-Bonneville ID-Madison ID-
140 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON...
NORTHWESTERN BONNEVILLE AND CENTRAL MADISON COUNTIES IS CANCELLED...
The storm that prompted this warning has been replaced by a Tornado
Warning.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pocatello.
Remember, a Tornado Warning still remains in effect for Northern
Teton, Southeastern Fremont, Southeastern Jefferson, and Eastern
Madison counties until 2 PM MDT.
LAT...LON 4362 11181 4371 11190 4388 11172 4386 11145
TIME...MOT...LOC 1935Z 234DEG 23KT 4380 11159
$$
KBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:59 AM MDT, 10 hours 17 minutes earlier.
Area forecast discussion, May 31, 2:59 AM MDT, 10 hours 17 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 259 AM MDT Thu May 31 2018 .DISCUSSION...Through Friday night. Primary focus continues to be placed squarely on Thunderstorm potential and associated impacts today. Here's a look at the ingredients: A trough of Low Pressure is forecast to move ashore across the Western U.S. this Morning, advancing eastward towards Idaho while continuing to simultaneously strengthen. A strengthening Jet core is forecast to set up shop over Western MT and the Idaho Panhandle this afternoon while a secondary jet max develops over southern Nevada. This will provide the necessary background large-scale forcing. Other ingredients necessary for organized Thunderstorm activity are also forecast to be present, including favorable Wind Shear, mid-level Lapse Rates and instability. Not to mention a surface boundary is forecast to set up in the vicinity of the I-15 corridor this afternoon, acting to serve as a focus for Thunderstorm development. In addition, Precipitable Water Values will be nearly 2x climatology for the date -- indicative of plentiful atmospheric moisture. This moisture will allow for locally heavy Rainfall with some storms. Zippy mid-level flow will promote relatively fast-moving storms, acting to limit overall Precipitation. However, should training storms develop, some locally impactful Heavy Rainfall will be possible. All of the above point to a potentially robust round of Thunderstorms This Afternoon and early evening, with Large Hail and Damaging Wind gusts the primary threats. Anticipate robust Thunderstorm development to begin taking place shortly after 12 PM, continuing through around 9PM or so. Most favored corridor for Strong/Severe storms will be the Arco Desert and Interstate corridor from Southwest MT to the UT/NV border. This includes SE Idaho's population centers. Given such favorable support for Strong/Severe Storms, anticipate stronger, more organized activity compared to Wednesday. However, one limiting factor is Showers and associated cloud cover currently located over Central NV. This activity will swing through SE Idaho this Morning, limiting surface heating potential. Thus, certainty in the scope and intensity of Thunderstorms is limited a bit as a result. Should this activity weaken before Noon and allow for robust surface heating, explosive Thunderstorm development will be possible. Continue to monitor trends through the Morning. The Low Pressure Trough/Cold Front will sweep across the area on Friday. This will allow for the development of Showers and Isolated Thunderstorms in the vicinity of the MT and WY border region Friday and Friday evening. Friday will feature Temperatures dropping some 10 degrees off of Thursday's highs. In fact, should favorable clearing and light Winds develop, patchy Frost will be possible across portions of the Upper Snake Highlands and Northern Snake Plain both Saturday and Sunday mornings. Will monitor this potential. Expect warming and drying conditions to envelop the region beginning on Sunday. By early week, the region will reside sandwiched between a building High Pressure ridge across the Texas High Country and persistent Troughs ejecting across the PacNW. This will maintain SW flow across our region along with periodic Shower and Thunderstorm chances, especially during the Afternoon/early Evening and across higher terrain areas. This could be the early signs of a typical Summer-like pattern beginning to take shape. AD/DMH && .AVIATION...Convection continues to drive terminal forecasts today and tonight. Showers linger in the SE corner of the state, and portions of the central mountains but so far terminals are not affected. Short range models showing similar solutions so will lean on timing of precipitation with consensus from these especially through 00Z. Atmosphere supportive of strong storms yet again. Strongest storms most likely between 20Z-02Z today, especially focused along the frontal boundary as it moves through the Snake Plain this afternoon. DMH && .FIRE WEATHER...Another round of thunderstorms expected today, which could become strong once again this afternoon with strong wind gusts and hail. Strongest storms likely along the frontal boundary this afternoon. Precipitation expected to linger tonight and restrengthen Friday in areas generally along the Divide and WY border. Drier conditions are still forecast into the weekend as a weak upper ridge moves across the region. The next system to impact East Idaho arrives on Monday, though there is some indication that showers could move into the central mountains as early as Sunday night. DMH && .HYDROLOGY...High flows and some flooding is still occurring on some area rivers and streams. The Snake River near Idaho Falls has dropped below minor flood stage, so have dropped the flood warning. Otherwise, flooding from rain and snowmelt will continue for the next several days along the Henry's Fork near Rexburg and along the Snake near Menan. Flows should drop below minor flood stage by Saturday/Sunday, but will be highly dependent on the amount of rain that occurs the next several days. The Henrys Fork near Rexburg and the Snake near Menan may stay in flood until the middle of next week. Flows have receded some along the upper Big Lost near Howell. The Big Lost near Howell has dropped just below minor flood stage but could rise again tonight back to minor flood stage, depending on rain amounts. Still have a flood advisory going for the Big Lost near Howell for minor flooding impacts. Farther downstream, overall minor flooding continues below the Mackay Reservoir from releases as well as along Antelope Creek near Darlington. Witnessed a spike in flow yesterday evening just downstream of Mackay Dam and attendant increases downstream at Leslie. Will need to confer with area Dam/Water and Emergency managers to confirm. The Big Wood has receded some, slightly below minor flood stage. A flood warning continues for the Big Wood near Hailey. The forecast for the Big Wood is showing the possibility of going back up over minor flood stage again the next couple of days with current rain forecast. Again, future river rises will be highly dependent of rain amounts the couple of days. Rain amounts will be highly dependent of thunderstorm tracks, some areas will see light to moderate rainfall and others receive moderate to heavy, localized, rainfall. Wyatt/AD && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 31, 12:50 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1250 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL 1 SW AMMON 43.47N 111.98W
05/31/2018 M1.00 INCH BONNEVILLE ID NWS EMPLOYEE
SOME PONDING ON ROADWAYS AS WELL.
&&
NPLocal storm report, May 31, 12:51 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1251 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL 1 W IDAHO FALLS 43.49N 112.05W
05/31/2018 E0.88 INCH BONNEVILLE ID PUBLIC
&&
NPLocal storm report, May 31, 12:58 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1258 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL 2 E UCON 43.59N 111.88W
05/31/2018 M0.75 INCH BONNEVILLE ID TRAINED SPOTTER
&&
NPLocal storm report, May 31, 1:06 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
106 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HAIL 1 WNW IDAHO FALLS 43.50N 112.05W
05/31/2018 M0.88 INCH BONNEVILLE ID PUBLIC
&&
NPThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:18 PM MDT | Special Weather Statement | PIH | Oneida, Power | 57 min |
| May 30, 6:46 PM MDT | Special Weather Statement | PIH | Minidoka | 44 min |
| May 30, 7:20 PM MDT | Special Weather Statement | PIH | Bannock | 55 min |
| May 30, 7:24 PM MDT | Special Weather Statement | PIH | Bingham | 51 min |
| May 30, 7:38 PM MDT | Special Weather Statement | PIH | Franklin | 82 min |
| May 30, 8:19 PM MDT | Special Weather Statement | PIH | Blaine | 56 min |
| May 30, 8:24 PM MDT | Special Weather Statement | PIH | Bonneville, Caribou | 81 min |
| May 30, 8:32 PM MDT | Special Weather Statement | PIH | Bingham, Butte, Minidoka, Power | 88 min |
| May 30, 8:37 PM MDT | Special Weather Statement | PIH | Bear Lake | 83 min |
| May 30, 8:54 PM MDT | Special Weather Statement | PIH | Custer | 81 min |
| May 30, 9:18 PM MDT | Special Weather Statement | PIH | Bonneville | 42 min |
| May 31, 10:41 AM MDT | River Flood Watch | PIH | Bonneville | 18 hr |
| May 31, 12:40 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 35 min |
| May 31, 1:03 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison, Teton | 27 min |
| May 31, 1:27 PM MDT | Tornado Warning | PIH | Fremont, Jefferson, Madison, Teton | 33 min |
| May 31, 1:42 PM MDT | Special Weather Statement | PIH | Lincoln | 33 min |
| May 31, 1:44 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Fremont, Jefferson, Madison | 46 min |
| May 31, 1:58 PM MDT | Tornado Warning | PIH | Fremont, Madison, Teton | 32 min |
| May 31, 2:08 PM MDT | Special Weather Statement | PIH | Lincoln | 52 min |
| May 31, 2:13 PM MDT | Special Weather Statement | PIH | Bonneville | 32 min |
| May 31, 2:18 PM MDT | Special Weather Statement | PIH | Minidoka | 42 min |
| May 31, 2:33 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 31 min |
| May 31, 2:42 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Minidoka | 48 min |
| May 31, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln, Minidoka | 33 min |
| May 31, 3:02 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Minidoka, Power | 43 min |
| May 31, 3:12 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Minidoka, Power | 33 min |
| May 31, 3:27 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Butte, Power | 34 min |
| May 31, 3:44 PM MDT | Special Weather Statement | PIH | Cassia | 61 min |
| May 31, 3:57 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Bonneville, Butte, Jefferson | 44 min |
| May 31, 4:25 PM MDT | Special Weather Statement | PIH | Jefferson | 35 min |
| May 31, 4:30 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 45 min |
| May 31, 4:31 PM MDT | Tornado Warning | PIH | Bingham, Bonneville, Jefferson | 29 min |
| May 31, 4:46 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison | 29 min |
| May 31, 4:50 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 40 min |
| May 31, 5:15 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Fremont, Jefferson, Madison, Teton | 45 min |
| May 31, 5:22 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Power | 38 min |
| May 31, 5:24 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 51 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.